Ask the Doctors November 2008 Issue

Ask The Doctors: 11/08

The usual recommendation is for patients to take Coumadin (warfarin) for a period of at least several months after their ablation. Electrophysiologists (EPs), the cardiologists who perform such procedures, want to ensure that their patients are no longer having episodes of atrial fibrillation (Afib), which increase the risk of stroke or transient ischemic attack (TIA). Sometime during the first few months after the ablation, individuals will wear a 48-hour heart rhythm monitor, called a Holter Monitor, to assess for the recurrence of Afib. If no Afib is recorded, the Coumadin regimen often will cease. Since the Holter Monitor is only a brief "snapshot" of the heart rhythm, it is also imperative that the patients experience no symptoms of their Afib. Patients who have undergone ablation should always check with their EP before discontinuing any of their heart medications, including Coumadin.

To continue reading this article you must be a paid subscriber.

Subscribe to Heart Advisor

Get the next year of HEART ADVISOR for just $20. That's a savings of $19 off the regular rate.

With your paid subscription you will receive unlimited access to all of our online content. That is over a decade of previous issues from Cleveland Clinic, the hospital rated #1 in cardiac care by U.S. News & World Report - free of charge.

Subscriber Log In

Forgot your password? Click Here.

Already subscribe but haven't registered for all the benefits of the website? Click here.